Activity 22.3: Critical thinking
Go to the Cancer Research UK site: http://www.cancerresearchuk.org/about-cancer/cancers-in-general/treatment/cancer-drugs/capecitabine
Review the common side effects of capectabine and consider how patient centred care can be delivered to patients on this oral chemotherapy drug.
Capectabine (xeloda) is an oral chemotherapy used to treat a range of cancers (breast, colorectal, stomach, pancreatic, and oesophageal cancer).
People often underestimate the effects of oral chemotherapy and often do not consider their risks of side effects as they would with intravenous chemotherapy. Nurses play a key role in educating patients on the risks and health promotion activities.
Similar to intravenous chemotherapy, pancytopenia (low neutrophils, haemoglobin and thrombocytes) is a common side effect with oral chemotherapy. Neutropenia results in an increased risk of infection. Patients on capectabine are advised to contact their treatment centre if they experience any signs of infection (e.g. headache, sore throat, feeling cold and shivery). They are also advised to check their temperature and if it goes above 38°C to contact their treatment centre. Patients on capectabine will have regular blood tests to check their neutrophil levels.
If the haemoglobin levels drop substantially, patients may need a blood transfusion. Low platelets can result in nosebleeds, bleeding gums after brushing teeth and bruising. Patients are advised to use a soft toothbrush and avoid any trauma (e.g. avoid moving too quickly and banging into furniture).
Patients will feel fatigued during the treatment and afterwards for some time. They are advised that this will pass and their energy levels will come back to normal within a year.
Diarrhoea is a common side effect of capectabine and can be quite debilitating. Patients are prescribed anti-diarrhoea medicines to manage this and advised to drink plenty of fluids. If the diarrhoea is very severe, patients are advised to contact their nurse immediately.
Oral mucositis can occur. Good oral care is essential in minimising this and patients are advised of any mouthwashes they can take to help.
Some patients feel nausea and are given anti-emetics to manage this. Older people (over 80 years) are more likely to experience nausea than younger people.
Another possible side effect is palmer-plantar syndrome, which is redness, soreness and peeling of the hands and soles of the feet. This can be quite painful and there may be tingling present too.